Ask the Flight Surgeon / By CPT (Dr.) Joseph R. Adams and Dr. Steven D. Harris: Q: My allergies have been acting up lately. I’ve been experiencing nasal congestion, runny nose, cough, sneezing, and itchy eyes. I also feel fatigued and easily irritated. Should I be concerned?
FS: This is a classic description of allergic rhinitis. Common symptoms include episodes of sneezing, runny nose, congestion, itchy/watery eyes, cough, irritability, and fatigue. While this is a very common condition affecting anywhere from 10% to 30% of Americans, it can lead to significant impairment in aviators. Allergic rhinitis can be caused by a variety of allergens, the most common being tree, grass and weed pollen, mold, dust mites, and animals.
Photo courtesy Army.mil
Swelling and congestion of the nasal passages in allergic rhinitis can cause discomfort and prevent normal breathing. This becomes a significant distractor while flying and may lead some aviators to take over-the-counter allergy medications that are not approved for flight duties. Some of these medications may cause drowsiness and other dangerous side effects.
Barotrauma is another consideration for aviators who experience allergic rhinitis. Reactions to allergens in the air can cause the mucous membranes within the nose to swell, blocking sinus drainage and preventing the Eustachian tubes from equalizing pressure within the middle ear during changes in altitude. This can lead to a painful build-up of pressure in the middle ear or sinuses and can potentially cause a ruptured eardrum. This is excruciatingly painful and can incapacitate an aviator in flight. Also, reduced ability to smell resulting from a swollen nasal lining can prevent pilots and aircrew from identifying early signs of smoke in the cabin or other hazards in the aircraft. While allergic rhinitis is not typically disabling, it does lead to a lot of down-time and can be very distracting in flight. The result can be reduced operational effectiveness of a unit.
Q: Ok, so I think I may have allergic rhinitis. What should I do about it? Can I take anything over the counter?
FS: As always, you should let your Flight Surgeon know about your symptoms. Depending on their severity and duration, the FS will likely have you take an approved antihistamine, nasal steroid, or other medication. There are, however, several over-the-counter medications that are approved for use if you let your FS know about it as soon as possible.
Saline nasal sprays are a great place to start. This class of medication is approved without restriction and has virtually no side effects if used as directed. Saline acts by inhibiting nasal secretions and is an effective treatment for many people.
For general allergy symptoms, fexofenadine (Allegra) and loratadine (Claritin), both non-drowsy antihistamines, are approved for OTC use. These medications act by suppressing your body’s immune response to allergens. Other antihistamines, such as diphenhydramine (Benadryl) are NOT approved due to their sedating effects. Many OTC medications contain diphenhydramine so be sure to check the active ingredients on the label.
For nasal congestion, pseudoephedrine (Sudafed) is approved for OTC use if you can breathe normally through your nose and can Valsalva. Phenylephrine HCL (Neosynephrine) is another option for congestion but can only be used for a maximum of three days. Oxymetazoline (Afrin) is a longer-acting nasal spray decongestant which can also be used for up to three days without approval by the Flight Surgeon. These medications act by constricting blood vessels in the lining of the nose and, again, are NOT for long-term use.
Nasal steroid sprays can be a very effective treatment option and your Flight Surgeon may prescribe this as a first-line treatment. Steroids reduce inflammation and congestion, and nasal steroid sprays are able to act locally without systemic effects. These medications are generally safe for long-term use, but your provider may advise you to use them only intermittently and at the lowest dose that controls your symptoms. The most important consideration with any allergy medication is that the Aviator’s senses do not become impaired with their use. Many of these medications can cause drowsiness, blurred vision, dizziness, vertigo, or other sensory changes. If you experience any of these, stop taking the medication and see your Flight Surgeon as soon as possible. If your symptoms do not improve with medication use or if you experience more than mild symptoms, they may be caused by something other than allergic rhinitis and you should schedule an appointment with your Flight Surgeon for further evaluation.
In cases where symptoms do not improve after treatment with typical medications, your Flight Surgeon may refer you to an Ear Nose and Throat (ENT) specialist. These physicians will check for less common causes of allergy-like symptoms and may recommend additional treatment. You may also require a CT scan or a referral for allergy testing.
Question for the Flight Surgeon?
CPT Joseph (Joe) Adams, M.D. is a flight surgeon at the U.S. Army School of Aviation Medicine and Steven Harris is a board-certified otolaryngologist, former Air Force flight surgeon, and faculty member in the U.S. Army School of Aviation Medicine’s Residency in Aerospace Medicine.